Alert archive / Arkansas / Tornado Warnings in 2019

Tornado Warning 1, NWS Memphis, TN

January 19, 2019Lee County, St. Francis County, Arkansas

NWS Memphis, TN issued this tornado warning at Jan 19, 2019, 4:36 AM CST for Lee County, St. Francis County, Arkansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 19, 2019, 4:36 AM CST (10:36 UTC)
Expired
Jan 19, 2019, 5:00 AM CST
In force
24 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Lee County, AR, St. Francis County, AR

The radar

The Memphis radar (KNQA), 109 km from the middle of the area, began a volume at 10:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 10.6 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2019-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2019-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 418 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
581 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
418 m²/s²
0-3 km storm-relative helicity
480 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

221 
WFUS54 KMEG 191036
TORMEG
ARC077-123-191100-
/O.NEW.KMEG.TO.W.0001.190119T1036Z-190119T1100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
436 AM CST SAT JAN 19 2019

The National Weather Service in Memphis has issued a

* Tornado Warning for...
  Central Lee County in eastern Arkansas...
  South central St. Francis County in eastern Arkansas...

* Until 500 AM CST.

* At 436 AM CST, doppler radar indicated severe thunderstorms
  producing both tornadoes and extensive straight line wind damage
  were located over Moro, or 11 miles west of Marianna, moving
  northeast at 55 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Marianna, Moro, Aubrey, Haynes, Raggio, Cody, Gill, Oak Forest,
  Westor, Dansby, Four Forks, Soudan, Felton, Heustess, Thomasville,
  Ball Point, Scott Valley, Tongin, Jeffersonville and Mississippi
  River State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3469 9102 3481 9108 3500 9062 3473 9057
TIME...MOT...LOC 1036Z 240DEG 49KT 3477 9097 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$
2 follow-up statements
881 
WWUS54 KMEG 191045
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
445 AM CST SAT JAN 19 2019

ARC077-123-191100-
/O.CON.KMEG.TO.W.0001.000000T0000Z-190119T1100Z/
Lee AR-St. Francis AR-
445 AM CST SAT JAN 19 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 AM CST FOR CENTRAL
LEE AND SOUTH CENTRAL ST. FRANCIS COUNTIES...

At 444 AM CST, doppler radar indicated a severe squall line producing
both tornadoes and extensive straight line wind damage was located
near Haynes, or near Marianna, moving northeast at 55 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Marianna, Aubrey, Haynes, Raggio, Cody, Gill, Oak Forest, Westor,
Dansby, Four Forks, Soudan, Felton, Heustess, Ball Point, Scott
Valley, Tongin and Mississippi River State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3470 9093 3488 9092 3500 9062 3473 9057
TIME...MOT...LOC 1044Z 240DEG 49KT 3483 9084 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$
457 
WWUS54 KMEG 191055
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
455 AM CST SAT JAN 19 2019

ARC077-123-191105-
/O.EXP.KMEG.TO.W.0001.000000T0000Z-190119T1100Z/
Lee AR-St. Francis AR-
455 AM CST SAT JAN 19 2019

...THE TORNADO WARNING FOR CENTRAL LEE AND SOUTH CENTRAL ST. FRANCIS
COUNTIES WILL EXPIRE AT 500 AM CST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

Remember, a Severe Thunderstorm Warning still remains in effect for
Lee County until 5:30 am.

LAT...LON 3470 9093 3488 9092 3500 9062 3473 9057
TIME...MOT...LOC 1055Z 240DEG 49KT 3490 9068 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Jan 18, 11:50 PM CST, 4 hours 46 minutes earlier.

Area forecast discussion, Jan 18, 11:50 PM CST, 4 hours 46 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1150 PM CST Fri Jan 18 2019

.UPDATE...Aviation Discussion.

&&

.PREV DISCUSSION... /issued 910 PM CST Fri Jan 18 2019/

Skies are cloudy across the forecast area this evening with
temperatures in the mid 40s to mid 50s. A large area of showers
and isolated thunderstorms are moving into western sections of the
forecast area. Winds are gradually shifting to the southeast
across the region which will help bring warmer air into the
forecast area overnight. Showers and isolated thunderstorms will
continue to move across the forecast area overnight. An isolated
strong thunderstorms is possible mainly over sections of north
Mississippi. Will update forecast to remove evening wording.

ARS

PREV DISCUSSION... /issued 309 PM CST Fri Jan 18 2019/

Skies were cloudy over the area with light east to southeast
winds. Temperatures ranged from the mid 40s north to the upper
50s south. Yesterdays front was stalled over north Mississippi and
surface low pressure upstream was deepening over Kansas/Oklahoma.

For tonight and tomorrow...a significant upper level trough will
track across the Southern Plains and Mississippi Valley this
period. Moisture out ahead will quickly move into the Midsouth
this evening as the aforementioned surface low tracks east over
the Ozarks. CAM's indicate an area of moderate rainfall sliding
northeast tonight before a broken line of storms crosses the
Mississippi River by 19/12z. This line along a pre-frontal sfc
trough will be accompanied by 60kts from the southwest at
850mb...near 60F dewpoints and average CAPE values of 300-700
j/kg. A marginal risk area for a few severe storms runs generally
south of Jonesboro Arkansas to Jackson Tennessee...with the
timing mainly from 3 am through 10 am. By noon tomorrow a dry
slot ahead of the upper trough axis will slide over the
region...so have lowered rain chances in the south for the midday
hours...with patchy drizzle likely. At this same time the surface
low will be in Western Kentucky with the cold front descending
into the Blytheville and Jonesboro area. Behind the front
temperatures will fall a good twenty degrees in the matter of an
hour or two as strong north winds develop. Post-frontal winds of
up to 30 mph sustained with gusts to 45 mph are expected under 50 kts
at 850mb. A wind advisory has been issued. Subfreezing
temperatures at both 925mb and 850mb will advect over above
freezing surface temperatures by mid afternoon in the northwest
counties leading to a rain and snow mix...at this time the
dendritic zone will still be near saturation. The changeover from
liquid to all frozen precipitation will shift south and east in
the late afternoon and early evening hours however the saturated
dendritic zone will shift northeast into the Lower Ohio and
Tennessee River Valleys. So for now snow accumulations appear to
be minor along with patchy freezing drizzle along and north of
I-40. The GFS and NAM models continue to eject the storm out
faster than the EURO tomorrow late evening leaving just a few
stray flurries to fall in the east after midnight. The strong
northerly winds will let up by 3 am Sunday morning...but
wind chills will fall to the low and mid teens by sunrise.

Sunday and Monday...dry this period with upper level heights
building in as surface high pressure slides from the Northern
Plains to the Southern Great Lakes. Highs Sunday will be well
below normal with readings in the 30s. Warmer 40s for Elk day.

Tuesday through Friday...the next shortwave trough will eject
into the middle of the country this period...with the southern
branch deeper into northern Mexico. Moisture will return to the
region with another 1-2 inch potential rainfall event. As the
trough pulls out a rain and snow mix may develop once again over
the northern counties Wednesday night. The Midsouth will remain
influenced by this developing broad trough through the end of the
work week with below normal temperatures...mainly cloudy skies and
the potential for light wintry precipitation.

JAB

&&

.AVIATION...06Z TAFs

IFR to MVFR cigs are expected for the majority of the forecast.
Near continuous light to moderate rain is also expected. A few
thunderstorms are possible, but it doesn't appear that
thunderstorms will be a prevailing condition.  South winds will
strengthen to 10-15kt with gusts to 30kts continuing tomorrow.
LLWS is likely at all sites. Temporarily reducing of visibility,
less than one mile is possible in association with any
thunderstorms. Winds will shift from the West to Northwest
tomorrow as a strong cold front moves across the Midsouth. Between
00z and Midnight tomorrow, a light snow is possible at JBR MEM
and MKL. No accumulation is expected.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory from noon Saturday to 3 AM CST Sunday for Clay-
     Craighead-Crittenden-Cross-Greene-Lee AR-Mississippi-
     Phillips-Poinsett-St. Francis.

MO...Wind Advisory from noon Saturday to 3 AM CST Sunday for Dunklin-
     Pemiscot.

MS...Wind Advisory from noon Saturday to 3 AM CST Sunday for Alcorn-
     Benton MS-Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-
     Lafayette-Lee MS-Marshall-Monroe-Panola-Pontotoc-Prentiss-
     Quitman-Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-
     Yalobusha.

TN...Wind Advisory from noon Saturday to 3 AM CST Sunday for Benton
     TN-Carroll-Chester-Crockett-Decatur-Dyer-Fayette-Gibson-
     Hardeman-Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-
     Madison-McNairy-Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Jan 19, 3:51 AM CST, 45 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
351 AM CST Sat Jan 19 2019

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-201200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
351 AM CST Sat Jan 19 2019

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A few strong to severe thunderstorms will be possible south of the
I-40 corridor through the late morning hours. Damaging winds will
be the primary threat with a secondary threat of a brief tornado.

A Wind Advisory is in effect for strong northerly winds this
afternoon into early Sunday morning.

A Winter Weather Advisory is in effect for northern portions of
the Mid-South from late this afternoon into early Sunday morning.
1 to 2 inches of snow is possible with minor ice accumulations.
Further south, less than one inch of snow is possible. Mainly
north of the I-40 corridor.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Reports of wind damage, winter weather, and road conditions are
encouraged today.

AC3

In the hours before

Special weather statement, Jan 19, 4:09 AM CST, 27 minutes before
Special Weather Statement
National Weather Service Memphis TN
409 AM CST SAT JAN 19 2019

ARZ035-036-048-049-058-191100-
St. Francis AR-Phillips AR-Cross AR-Lee AR-Crittenden AR-
409 AM CST SAT JAN 19 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 500 AM CST
FOR...

St. Francis County in eastern Arkansas...
Northwestern Phillips County in eastern Arkansas...
Cross County in eastern Arkansas...
Lee County in eastern Arkansas...
Northwestern Crittenden County in eastern Arkansas...

At 409 AM CST...strong thunderstorms were producing pea size hail or
larger and winds at least 40 mph was located along a line extending
from near Hunter to near Stuttgart. Movement was northeast at 50 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in St. Francis...northwestern Phillips...Cross...Lee and
northwestern Crittenden Counties should monitor this storm closely.

LAT...LON 3500 9115 3500 9104 3525 9104 3541 9082
      3538 9035 3440 9092 3440 9100 3447 9100
      3447 9106 3473 9105 3474 9110 3487 9110
      3487 9112 3491 9112 3491 9115
TIME...MOT...LOC 1009Z 244DEG 45KT 3508 9121 3444 9154

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 19, 3:38 AM CSTWinter Weather AdvisoryMEGClay, Craighead, Greene, Mississippi, Poinsett23 hr
Jan 19, 4:09 AM CSTSpecial Weather StatementMEGCross, Lee, St. Francis51 min
Jan 19, 4:54 AM CSTSevere Thunderstorm WarningMEGCrittenden, Lee, Phillips, St. Francis36 min
Jan 19, 4:57 AM CSTSpecial Weather StatementMEGCrittenden48 min
Jan 19, 5:24 AM CSTSevere Thunderstorm WarningMEGCrittenden, Phillips36 min

Nearby

Tornado Warnings in Arkansas, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.